Why has my hair texture changed drastically in the last few years?
I am a 28 year old female that has never been pregnant. My hair used to be brown and curly, but now it grows in brown, black, blonde, red, grey, and white! The texture has become grainy, gritty, and brittle, and my hair now breaks very easily. I am prescribed to an oral contraceptive and I take Zyrtec regularly. I have no other known major health problems except for allergies and suspected endometriosis.
Although hair does generally change in color and texture as we age, it would be very unusual to be having those changes already at your age. The first thing to do would be to make certain that you are not doing anything that could be damage to the structure of your hair. For example, permanent treatments and frequent hair bleaching or dyeing could all lead to the types of symptoms you are having. However, if this is not the case, then you will have to look for additional causes. One of the most common causes of changes in the color and texture of the hair is problems with the thyroid gland. Other symptoms of thyroid problems include changes in the texture of the skin, weight changes, problems with mood, fatigue, sleep disturbances, menstrual disturbances (hard to appreciate while you are on an oral contraceptive pill), and palpitations. Your thyroid gland can be checked by your primary care doctor with simple blood tests. Other causes of changes in the hair can be nutritional deficiencies. By far the most common is iron deficiency, but others can also be possible especially if you have other chronic medical conditions or are on an unusual diet. Talk to your primary care doctor as soon as possible.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.